Alert archive / Oklahoma / Tornado Warnings in 2022

Tornado Warning 61, NWS Norman, OK

December 12, 2022Harper County, Oklahoma

NWS Norman, OK issued this tornado warning at Dec 12, 2022, 9:20 PM CST for Harper County, Oklahoma. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 12, 2022, 9:20 PM CST (03:20 UTC)
Expired
Dec 12, 2022, 9:49 PM CST
In force
29 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Harper County, OK

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 12, 9:16 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WFUS54 KOUN 130320
TOROUN
OKC059-130400-
/O.NEW.KOUN.TO.W.0061.221213T0320Z-221213T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
920 PM CST Mon Dec 12 2022

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northwestern Harper County in northwestern Oklahoma...

* Until 1000 PM CST.
    
* At 919 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Gate, moving northeast at 35 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Harper County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3700 9956 3683 10000 3700 10000
TIME...MOT...LOC 0319Z 234DEG 32KT 3686 10009 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

30
2 follow-up statements
428 
WWUS54 KOUN 130335
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
935 PM CST Mon Dec 12 2022

OKC059-130400-
/O.CON.KOUN.TO.W.0061.000000T0000Z-221213T0400Z/
Harper OK-
935 PM CST Mon Dec 12 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CST FOR
NORTHWESTERN HARPER COUNTY...
    
At 934 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Englewood, moving northeast at 35 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Harper County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3700 9965 3689 9984 3688 9987 3688 10000
      3700 10000
TIME...MOT...LOC 0334Z 234DEG 32KT 3694 9995 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

30
245 
WWUS54 KOUN 130349
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
949 PM CST Mon Dec 12 2022

OKC059-130359-
/O.CAN.KOUN.TO.W.0061.000000T0000Z-221213T0400Z/
Harper OK-
949 PM CST Mon Dec 12 2022

...THE TORNADO WARNING FOR NORTHWESTERN HARPER COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened, and has exited 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3700 9965 3689 9984 3688 9987 3688 10000
      3700 10000
TIME...MOT...LOC 0348Z 234DEG 32KT 3702 9981 

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Dec 12, 5:04 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Dec 12, 5:04 PM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
504 PM CST Mon Dec 12 2022

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 139 PM CST Mon Dec 12 2022

Main impact in the short term will be the potential for strong to
severe storms overnight into early tomorrow morning. Overall
thinking remains very much in line with the mid shift (see previous
AFD for an excellent analysis of the main threat areas).

Broadly speaking we've got the ingredients in place for a severe
favorable environment. As can be seen from the fog and stratus,
we've got an abundance of low (as well as mid) level moisture in
place. An deep low will be approaching Colorado this evening,
providing upper level support as well as strong upper level flow.
Low level jet will get going tonight providing decent low level
flow. And a Pacific front will move into western Oklahoma providing
the focal point for storm initiation. The one complicating factor
will be the potential for near surface stability (keeping storms
elevated).

Storms will initiate along the western Oklahoma / eastern panhandle
border ahead of the approaching front between 10pm and midnight.
While there's still some disagreement in surface based CIN among
models, the higher res models tend to show an area of reduced CIN,
suggesting these initial (discrete) storms will be surface based.
Primary threat is expected to be damaging winds. Instability (SBCAPE
~800 joules) may support some marginally severe hail. A low tornado
threat will be present as well.

As storms move eastward, expect them to congeal into a line. For the
northern two-thirds of Oklahoma, storms will be entering a very
unfavorable environment as surface based CAPE falls to almost
nothing. Some modest MUCAPE may continue to support some elevated
storms, but the severe risk will be marginal.

More concerning will be storms moving along the Red River. Surface
base CAPE stays up along this corridor (likely due to the continued
moisture advection). This will allow for a continued QLCS / damaging
wind threat.

Storms are expected to cross the I-35 corridor around daybreak, then
move off into eastern Oklahoma around mid morning, giving way to
clear skies.

South winds will stay gusty through the night, becoming gusty
southwest to west winds after frontal passage. With some decent
850mb westerly flow, we could see some enhancement from downslope
flow / mixing in western Oklahoma as well.

Day

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 139 PM CST Mon Dec 12 2022

A second colder front will arrive Tuesday night, ushering in a
period of cold and dry weather. The upper low that is bringing
Monday night's storms will meander toward the Great Lakes region,
throwing a series of cold, dry waves at us through the end of the
week. High temperatures will mainly be in the 30s and 40s.

This upper level system is forecast to start moving off over the
weekend.

Day

&&

.AVIATION...
(00Z TAFS)
Issued at 449 PM CST Mon Dec 12 2022

IFR/LIFR conditions still expected at most sites through tonight
into early Tuesday before a return to VFR conditions occur.
Drizzle and light rain showers will continue this evening with a
chance of thunderstorms moving across the area from west to east
overnight. Gusty southeast winds will also continue overnight with
a shift to the southwest and west Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  51  58  30  47 / 100  30   0   0
Hobart OK         44  58  28  47 /  90   0   0   0
Wichita Falls TX  51  62  34  50 / 100  20   0   0
Gage OK           38  55  24  47 /  60   0   0   0
Ponca City OK     50  58  27  44 /  90  50   0   0
Durant OK         54  65  42  54 /  90 100   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...30
Hazardous weather outlook, Dec 12, 2:50 PM CST, 6 hours 30 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Norman OK
250 PM CST Mon Dec 12 2022

OKZ004>048-050>052-TXZ083>090-132100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
250 PM CST Mon Dec 12 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Strong to severe thunderstorms are possible this evening, mainly
after 10pm through the morning. Storms will move into western
Oklahoma, and form into a line before moving eastward across parts
of southern, central, and northern Oklahoma, and western north
Texas. All hazards will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Strong to severe storms will continue to move east of Interstate
35 Tuesday morning. Damaging winds and a tornado or two will be
possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Dec 12, 9:05 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Norman OK
905 PM CST Mon Dec 12 2022

OKZ004-130330-
Harper OK-
905 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of northwestern Harper
County through 930 PM CST...

At 902 PM CST, Doppler radar was tracking a severe and potentially
tornadic thunderstorm near Knowles, moving northeast at 45 mph. This
storm may move across across far northwest parts of Harper county
over the next 30 to 45 minutes. Although this storm will remain over
mainly rural areas of northwestern Harper County, continue to
monitor for possible warnings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9972 3683 10000 3700 10000
TIME...MOT...LOC 0302Z 227DEG 38KT 3684 10021

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 9:05 PM CSTSpecial Weather StatementOUNHarper25 min
Dec 12, 11:14 PM CSTSpecial Weather StatementOUNEllis31 min
Dec 13, 12:07 AM CSTSpecial Weather StatementOUNBeckham, Roger Mills23 min
Dec 13, 12:32 AM CSTSpecial Weather StatementOUNBeckham, Roger Mills, Woodward28 min
Dec 13, 1:11 AM CSTSpecial Weather StatementOUNCuster, Dewey, Washita34 min
Dec 13, 1:18 AM CSTSevere Thunderstorm WarningOUNCuster, Dewey, Major, Washita, Woods, Woodward42 min
Dec 13, 1:52 AM CSTSevere Thunderstorm Warning Considerable damage threatOUNBlaine, Custer, Dewey, Garfield, Kingfisher, Major38 min
Dec 13, 2:01 AM CSTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman44 min
Dec 13, 2:28 AM CSTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher27 min
Dec 13, 2:32 AM CSTSevere Thunderstorm Warning Considerable damage threatOUNComanche, Cotton, Grady, Jefferson, Stephens, Tillman43 min
Dec 13, 3:15 AM CSTSevere Thunderstorm WarningOUNCotton45 min
Dec 13, 3:17 AM CSTSpecial Weather StatementOUNComanche, Cotton, Grady28 min
Dec 13, 3:23 AM CSTAreal Flood AdvisoryOUNComanche3 hr
Dec 13, 3:26 AM CSTSpecial Weather StatementOUNCanadian34 min
Dec 13, 3:44 AM CSTSpecial Weather StatementOUNGrady31 min
Dec 13, 3:55 AM CSTSpecial Weather StatementOUNCotton35 min
Dec 13, 4:03 AM CSTSevere Thunderstorm WarningOUNCotton, Stephens42 min
Dec 13, 4:15 AM CSTSpecial Weather StatementOUNCleveland, Grady, McClain45 min
Dec 13, 4:31 AM CSTTornado WarningOUNGarvin, Grady, Stephens29 min
Dec 13, 4:32 AM CSTAreal Flood AdvisoryOUNComanche, Grady3 hr
Dec 13, 4:52 AM CSTTornado WarningOUNGarvin, Grady, McClain38 min
Dec 13, 4:54 AM CSTAreal Flood AdvisoryOUNCleveland, Grady, McClain, Oklahoma3 hr
Dec 13, 4:56 AM CSTSpecial Weather StatementOUNCleveland, McClain, Pottawatomie49 min
Dec 13, 5:02 AM CSTFlash Flood WarningOUNCleveland, Grady, McClain, Oklahoma3 hr
Dec 13, 5:07 AM CSTSevere Thunderstorm WarningOUNCarter, Jefferson, Murray, Stephens38 min
Dec 13, 5:21 AM CSTTornado WarningOUNCleveland, McClain24 min
Dec 13, 5:25 AM CSTTornado WarningOUNCarter, Garvin, Stephens35 min
Dec 13, 5:28 AM CSTSevere Thunderstorm Warning Considerable damage threatOUNCleveland, Garvin, McClain, Pontotoc, Pottawatomie, Seminole47 min
Dec 13, 5:38 AM CSTTornado Warning Tornado observedOUNCleveland, Pottawatomie37 min
Dec 13, 5:43 AM CSTTornado WarningOUNCleveland, McClain, Pontotoc, Pottawatomie32 min
Dec 13, 5:51 AM CSTTornado WarningOUNCarter, Garvin, Murray39 min
Dec 13, 6:08 AM CSTTornado WarningOUNPottawatomie, Seminole32 min
Dec 13, 6:21 AM CSTTornado WarningOUNGarvin, Murray, Pontotoc, Seminole39 min
Dec 13, 6:30 AM CSTSevere Thunderstorm WarningOUNHughes, Seminole45 min
Dec 13, 6:50 AM CSTSpecial Weather StatementOUNHughes40 min
Dec 13, 6:54 AM CSTTornado WarningOUNCarter, Johnston, Murray13 min
Dec 13, 7:14 AM CSTAreal Flood AdvisoryOUNCleveland, Garvin, Hughes, McClain, Murray, Pontotoc and 2 more3 hr
Dec 13, 7:27 AM CSTSpecial Weather StatementOUNHughes33 min
Dec 13, 7:48 AM CSTSpecial Weather StatementOUNMarshall42 min
Dec 13, 7:57 AM CSTSpecial Weather StatementOUNAtoka33 min
Dec 13, 8:06 AM CSTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall39 min
Dec 13, 8:38 AM CSTSpecial Weather StatementOUNAtoka37 min
Dec 13, 8:47 AM CSTSpecial Weather StatementOUNBryan43 min

Nearby

Tornado Warnings in Oklahoma, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.